Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 298, NWS Blacksburg, VA

June 16, 20114 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2011, 9:54 PM EDT for 4 counties in Virginia. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2011, 9:54 PM EDT (01:54 UTC)
Expired
Jun 16, 2011, 11:00 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Appomattox County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:54 PM EDTTSTM WND DMG3 Ne Gladys, VAONE TREE DOWN ON COUNTY ROAD 654.
Jun 16, 9:59 PM EDTTSTM WND DMG4 Ene Gladys, VAONE TREE DOWN ON COUNTY ROAD 651.
Jun 16, 10:03 PM EDTTSTM WND DMG3 Sw Spring Mills, VATREE DOWN ON COUNTY ROAD 615.
Jun 16, 10:54 PM EDTTSTM WND DMG3 Nne Sheppards, VATREES DOWN IN CURDSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WUUS51 KRNK 170154
SVRRNK
VAC011-029-031-037-170300-
/O.NEW.KRNK.SV.W.0298.110617T0154Z-110617T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
  NORTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  SOUTHERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA

* UNTIL 1100 PM EDT.

* AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  APPOMATTOX NATIONAL HISTORIC PARK...OR NEAR APPOMATTOX...AND MOVING
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ANDERSONVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3734 7846 3733 7852 3737 7859 3734 7859
      3726 7867 3720 7869 3719 7864 3713 7921
      3734 7919 3738 7913 3739 7907 3742 7907
      3743 7902 3750 7894 3764 7825
TIME...MOT...LOC 0154Z 259DEG 25KT 3741 7875

$$

16
3 follow-up statements
978 
WWUS51 KRNK 170224
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 PM EDT THU JUN 16 2011

VAC011-029-031-037-170300-
/O.CON.KRNK.SV.W.0298.000000T0000Z-110617T0300Z/
CHARLOTTE VA-CAMPBELL VA-BUCKINGHAM VA-APPOMATTOX VA-
1024 PM EDT THU JUN 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR NORTHERN CHARLOTTE...EASTERN CAMPBELL...SOUTHERN BUCKINGHAM AND
APPOMATTOX COUNTIES...

AT 1016 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE 
STORMS WERE LOCATED BETWEEN ANDERSONVILLE...AND RED HOUSE...MOVING 
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  ANDERSONVILLE...
  SHEPPARDS...
  DILLWYN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH SOME OF THESE STORMS. MOVE 
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3734 7846 3733 7852 3737 7859 3734 7859
      3726 7867 3720 7869 3719 7864 3715 7904
      3750 7893 3764 7825
TIME...MOT...LOC 0220Z 259DEG 25KT 3744 7853

$$
170 
WWUS51 KRNK 170250
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT THU JUN 16 2011

VAC031-170255-
/O.CAN.KRNK.SV.W.0298.000000T0000Z-110617T0300Z/
CAMPBELL VA-
1050 PM EDT THU JUN 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CAMPBELL COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3734 7846 3733 7852 3737 7859 3734 7859
      3726 7867 3720 7869 3719 7864 3717 7883
      3745 7871 3755 7863 3764 7825
TIME...MOT...LOC 0245Z 259DEG 25KT 3747 7831

$$

VAC011-029-037-170300-
/O.CON.KRNK.SV.W.0298.000000T0000Z-110617T0300Z/
CHARLOTTE VA-BUCKINGHAM VA-APPOMATTOX VA-
1050 PM EDT THU JUN 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR NORTHERN CHARLOTTE...SOUTHERN BUCKINGHAM AND SOUTHEASTERN
APPOMATTOX COUNTIES...

AT 1045 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED BETWEEN DILLWYN AND SHEPPARDS VIRGINIA...IN 
THE SOUTHEASTERN PART OF BUCKINGHAM COUNTY.  ANOTHER STORM WHICH MAY 
BE PRODUCING LARGE HAIL WAS LOCATED JUST EAST OF RED HOUSE IN 
NORTHERN CHARLOTTE COUNTY. THESE STORMS WERE MOVING TO THE EAST AT 
25 TO 30 MPH. 

LOCATIONS IMPACTED INCLUDE...
  DILLWYN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3734 7846 3733 7852 3737 7859 3734 7859
      3726 7867 3720 7869 3719 7864 3717 7883
      3745 7871 3755 7863 3764 7825
TIME...MOT...LOC 0245Z 259DEG 25KT 3747 7831

$$
031 
WWUS51 KRNK 170304
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 PM EDT THU JUN 16 2011

VAC011-029-037-170312-
/O.EXP.KRNK.SV.W.0298.000000T0000Z-110617T0300Z/
CHARLOTTE VA-BUCKINGHAM VA-APPOMATTOX VA-
1104 PM EDT THU JUN 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHARLOTTE...SOUTHERN
BUCKINGHAM AND SOUTHEASTERN APPOMATTOX COUNTIES EXPIRED AT 1100 PM
EDT...

THERE IS STILL A FAIRLY STRONG THUNDERSTORM JUST NORTH OF CHARLOTTE 
COURT HOUSE.  THIS STORM MAY CONTAIN DIME SIZE HAIL AND WIND GUSTS 
TO AROUND 40 MILES AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3734 7846 3733 7852 3737 7859 3734 7859
      3726 7867 3720 7869 3719 7864 3717 7883
      3745 7871 3755 7863 3764 7825
TIME...MOT...LOC 0250Z 259DEG 25KT 3748 7827

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:05 PM EDT, 6 hours 49 minutes earlier.

Area forecast discussion, Jun 16, 3:05 PM EDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT THU JUN 16 2011

.SYNOPSIS...
IMPULSES WILL TRAVERSE THE REGION FROM THE NORTHWEST FRIDAY INTO
THE WEEKEND BRINGING PERIODIC SHOWERS AND THUNDERSTORMS.
TEMPERATURES WILL WARM 10 DEGREES OR MORE ABOVE NORMAL THROUGH
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
AN UPPER LEVEL LOW WILL TRACK FROM WESTERN PENNSYLVANIA THIS EVENING
TO THE DELMARVA COAST TOMORROW. MEANWHILE...AN UPPER LEVEL RIDGE WILL
BUILD ACROSS THE MID WEST. SHORT WAVES ROTATING BETWEEN THESE TWO
SYSTEMS WILL TRACK ACROSS THE OHIO VALLEY AND EVENTUALLY OVER RNK
CWA.

THE LEE SIDE TROUGH...THAT GENERATED CONVECTION THIS AFTERNOON WILL
ALLOWED A STRONG DRY SLOT TO ENCOMPASS THE AREA TONIGHT...AS IT
MOVES EAST. THIS DRY SLOT AND WEAK RIDGING ACROSS THE SOUTH SHOULD
KEEP MOST OF THE AREA RAIN FREE THROUGH AT LEAST TOMORROW MORNING.
SOME MODELS HINTING AT SHOWERS COMING ACROSS THE GREENBRIER
VALLEY/ALLEGHANY HIGHLAND OVERNIGHT AS THE UPPER LEVEL LOW MOVES TO
THE EAST COAST. THERE IS SOME VALIDITY WITH THIS SCENARIO BUT
CONFIDENCE IS LOW AS NOT ALL MODEL AGREE. WILL KEEP SOME LOW POPS
OVER THE NORTHWEST TONIGHT.

FOR TOMORROW...WILL HAVE POPS MAINLY IN THE AFTERNOON. THE UPPER
LEVEL LOW WILL BE CLOSE ENOUGH TO THE AREA THAT ANY ROTATING SHORT
WAVES WILL HELP GENERATE AFTERNOON CONVECTION. LEE TROUGH SHOULD BE
ALONG THE COAST AND WITH A WEST WIND...CONVECTION WILL BE SCATTERED.
WILL NEED TO KEEP AN EYE ON THE OHIO VALLEY. IF AN MESO-SCALE
COMPLEXES DO FORM...THEY WILL LIKELY BECOME THE DOMINATE FEATURE
AND BRING POTENTIAL FOR STRONG STORMS TO THE ENTIRE AREA DURING THE
AFTERNOON AND EVENING HOURS.

AFTERNOON TEMPERATURES A TOUGH CALL TOMORROW. TEMPERATURES COULD BE
INFLUENCED BY THE UPPER LEVEL LOW TO THE NORTH (NAM) OR INCREASING
HEIGHTS FROM THE UPPER LEVEL RIDGE IN THE MID WEST (GFS). THE COOLER
NAM HAS 85H TEMPERATURES +17C WHILE THE GFS HAS +20C. WITH THE
GROUND REMAINING DRY THE PAST COUPLE OF DAYS...WILL PLAY IN BETWEEN
GUIDANCE BUT LEAN A LITTLE TO THE MAV/GFS FOR AFTERNOON HIGHS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
DURING THIS PORTION OF THE FORECAST...A CONVEYOR BELT WILL SET UP
FROM THE GREAT LAKES SOUTHEAST THROUGH OUR REGION OF DAILY SHOWERS
AND STORMS WITH THE POTENTIAL FOR AN MCS TO PROGRESS SOUTHEAST OUT
OF THE OHIO VALLEY INTO OR THROUGH OUR REGION. THIS PATTERN WILL
EMERGE FROM THE AREA BEING SANDWICHED BETWEEN A BUILDING UPPER RIDGE
OVER THE LOWER MISSISSIPPI VALLEY AND A PASSING AREA OF LOW PRESSURE
THROUGH SOUTHEAST CANADA. DURING THIS PERIOD...SUNDAY LOOKS TO BE
THE DAY WITH THE GREATEST COVERAGE OF CONVECTION AS THE MAIN TROUGH
AXIS OF THE CANADIAN LOW MOVES THROUGH THE REGION. TEMPERATURES
SHOULD EXPERIENCE A GRADUAL INCREASE THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DURING THIS PORTION OF THE FORECAST...WE ANTICIPATE THE UPPER RIDGE
OVER THE LOWER MISSISSIPPI VALLEY WILL SLOWLY BUILD OVER...AND THEN
EAST OF OUR REGION. ANTICIPATE A FAIRLY ACTIVE WEATHER PATTERN
SUNDAY NIGHT THROUGH WEDNESDAY AS THUNDERSTORMS DEVELOP ALONG THE
INTERFACE BETWEEN THE MORE STABLE AIR OF THE RIDGE...AND THE LESS
STABLE AIR OUTSIDE THE INFLUENCE OF THE RIDGE. THIS BOUNDARY IS
EXPECTED TO BE ALONG AN ORIENTATION FROM INDIANA THROUGH VIRGINIA.
NOT ONLY WILL THE AREA HAVE THE POTENTIAL FOR DAILY SCATTERED
THUNDERSTORMS...WE WILL HAVE TO WATCH UPSTREAM TO IN/OH FOR
THUNDERSTORM COMPLEXES THAT WILL HAVE A GOOD CHANCE OF MOVING INTO
OR THROUGH THE REGION. WHILE TOO EARLY TO TELL...WE MAY GET INTO A
PATTERN WHERE THE SAME AREA IS RECEIVING THE POTENTIALLY HEAVY RAIN
ON A DAILY BASIS...AND THUS INCREASING THE FLOOR AND FLASH FLOOD
POTENTIAL FOR PARTS OF THE AREA. TEMPERATURES SHOULD TREND WARMER
THROUGH WEDNESDAY AS THE INFLUENCE OF SUBSIDENCE INCREASES AS THE
UPPER RIDGE APPROACHES AND 850 MB TEMPS INCREASE TO AROUND +20C.
EXPECT SLIGHTLY COOLER TEMPERATURES ON THURSDAY AS THE CENTER OF THE
UPPER RIDGE MOVES EAST OF THE AREA. ALSO...PRECIPITATION CHANCES
WILL LIKELY BE LOWER IN PART TO THE PREVAILING TRAJECTORIES WILL BE
MORE SOUTHWEST...AND THUS WE LOSE THE POTENTIAL FOR AN MCS MOVING
OUT OF THE MIDWEST INTO OUR REGION.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR CEILINGS HOLDING STRONG ON WESTERN SLOPES AND HIGHER ELEVATIONS
THROUGH THIS MORNING. FORECAST SOUNDING INDICATING THESE LOW CEILING
WILL REMAIN THROUGH EARLY AFTERNOON (19Z THU). ELSEWHERE...VFR
SCT-BKN CEILINGS TO PREVAIL INTO THE AFTERNOON.

OCCLUDED FRONT WILL PUSH EAST INTO AREA WITH OPPORTUNITY FOR
ORGANIZED SHOWERS/THUNDERSTORMS ACROSS THE FCST AREA THIS
AFTERNOON. IT APPEARS THAT THE GREATEST POTENTIAL FOR STRONG
STORMS WILL BE IN THE PIEDMONT (LYH/DAN). THUS WENT AHEAD IN ADDED
IN VCTS/CB MENTION FROM THE BLUE RIDGE EAST TOWARD MID/LATE
AFTERNOON BUT LOW CONFIDENCE AT THIS POINT GIVEN SUCH SHALLOW
MOISTURE AND DOWNSLOPING WEST WIND.

ADDED PERIODIC BOUTS OF SHRA/TSRA ARE LIKELY FRIDAY THROUGH
SUNDAY AS IMPULSES TRAVERSE THE AREA FROM THE NW WITH BEST
COVERAGE DURING THE LATE AFTERNOON TO LATE NIGHT HOURS.
MAINLY VFR EXPECTED BY EARLY NEXT WEEK AS CONVECTIVE COVERAGE BECOMES
MORE ISOLATED AND OROGRAPHICALLY DRIVEN BY MONDAY AS THE UPPER
RIDGE STRENGTHENS AND MOISTURE DECREASES.

&&

.EQUIPMENT...
BCB AWOS IS INTERMITTENTLY TRANSMITTING OBSERVATIONS...THE RESULT
OF A LIGHTNING STRIKE SEVERAL DAYS AGO.

THE KFCX 88D RADAR WILL BE DOWN TODAY...AS MAINTENANCE WORK IS
DONE ON THE RADOME. IF STORMS THREATEN THE AREA LATER TODAY...THE
RADAR WILL BE UP SOONER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS
EQUIPMENT...RCS
Hazardous weather outlook, Jun 16, 3:59 AM EDT, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 AM EDT THU JUN 16 2011

NCZ003>006-020-VAZ014-017>020-022>024-032>035-043>047-058-059-WVZ044-
045-170800-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MONROE-GREENBRIER-
359 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE AGAIN FRIDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

NCZ001-002-018-019-VAZ007-009>013-015-016-WVZ042-043-170800-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-
359 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 16, 8:44 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             2 NNE BEDFORD CITY      37.36N 79.51W
06/16/2011  E1.00 INCH       BEDFORD            VA   PUBLIC

&&

CHENARD
Special weather statement, Jun 16, 8:59 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 PM EDT THU JUN 16 2011

VAZ035-045-046-170200-
AMHERST VA-APPOMATTOX VA-CAMPBELL VA-
859 PM EDT THU JUN 16 2011

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...APPOMATTOX AND
CAMPBELL COUNTIES...

AT 855 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LYNCHBURG
CITY...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR LYNCHBURG CITY AROUND 900 PM...MADISON
HEIGHTS AROUND 910 PM...BOCOCK AROUND 915 PM...CONCORD AROUND 940
PM...STONEWALL AROUND 945 PM AND SPOUT SPRING AROUND 955 PM.

LAT...LON 3730 7925 3735 7926 3740 7923 3741 7926
      3742 7925 3744 7927 3745 7926 3752 7892
      3730 7888

16
Local storm report, Jun 16, 9:32 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             5 SSE LYNCHBURG CITY    37.35N 79.11W
06/16/2011  E1.00 INCH       CAMPBELL           VA   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL ON WHISPERING STREAM
            LANE.

&&

CHENARD
Special weather statement, Jun 16, 9:45 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EDT THU JUN 16 2011

VAZ045-046-059-170245-
APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-
945 PM EDT THU JUN 16 2011

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...CAMPBELL AND
CHARLOTTE COUNTIES...

AT 942 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF RUSTBURG...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO PENNY SIZE ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR RUSTBURG AROUND 950 PM...GLADYS AROUND 955
PM...SPRING MILLS AROUND 1015 PM...MIKE AROUND 1020 PM...WREN AROUND
1035 PM AND RED HOUSE AROUND 1040 PM.

LAT...LON 3726 7875 3708 7880 3718 7923 3729 7920

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:22 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell53 min
Jun 16, 8:59 PM EDTSpecial Weather StatementRNKCity of Lynchburg61 min
Jun 16, 9:02 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg58 min
Jun 16, 9:45 PM EDTSpecial Weather StatementRNKCampbell60 min
Jun 16, 10:41 PM EDTSpecial Weather StatementRNKCharlotte64 min
Jun 17, 1:39 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bedford, Botetourt, Craig, Rockbridge, City of Covington55 min
Jun 17, 2:12 PM EDTSevere Thunderstorm WarningRNKBuckingham48 min
Jun 17, 3:19 PM EDTSevere Thunderstorm WarningRNKBuckingham32 min
Jun 17, 7:45 PM EDTSpecial Weather StatementRNKFloyd60 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.